Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 6, NWS Honolulu, HI

March 20, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 20, 2018, 10:38 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 21, 2018, 3:14 AM HST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2018, 10:38 AM HST (20:38 UTC)
In effect from
Mar 21, 2018, 3:14 AM HST
Expired
Mar 23, 2018, 3:08 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WHHW40 PHFO 202038
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1038 AM HST Tue Mar 20 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND...

.A large northeast swell will arrive tonight and build rapidly, 
peaking from Wednesday into Wednesday evening, creating dangerous
and potentially damaging surf along north and east facing shores.

HIZ001-002-007>009-012>014-017-019-020-025-210945-
/O.NEW.PHFO.SU.W.0006.180321T1600Z-180323T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
1038 AM HST Tue Mar 20 2018

...HIGH SURF WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST
THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from 6 AM Wednesday to 6 PM HST
Thursday. 

* SURF...Along north and east facing shores, building to 20 to 25 
  feet.

* TIMING...Surf will build rapidly late tonight and reach warning
  level early Wednesday morning. 

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling, such as near Kahului and Hilo
  harbors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make entering
the water very hazardous. 

&&

$$

Bravender
6 follow-up statements
447 
WHHW40 PHFO 210148
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
348 PM HST Tue Mar 20 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND...

.A large northeast swell will arrive tonight and build rapidly,
peaking from Wednesday into Wednesday evening, creating dangerous
and potentially damaging surf along north and east facing shores.

HIZ001-002-007>009-012>014-017-019-020-025-211500-
/O.CON.PHFO.SU.W.0006.180321T1600Z-180323T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
348 PM HST Tue Mar 20 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
6 PM HST THURSDAY...

* SURF...Along north and east facing shores, building to 20 to 
  25 feet. 

* TIMING...Surf will build rapidly late tonight and reach 
  warning level early Wednesday morning. 

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling, such as near Kahului and 
  Hilo harbors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

Bravender
429 
WHHW40 PHFO 211314
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
314 AM HST Wed Mar 21 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND...

.A large northeast swell is here. The surf will spike up rapidly 
to warning level of 25 feet this morning. Very dangerous and 
potentially damaging surf can be expected with this swell. The 
surf will peak this afternoon and slowly begin subsiding tonight. 
The swell will continue to trend down through Friday.

HIZ001-002-007>009-012>014-017-019-020-025-220215-
/O.EXT.PHFO.SU.W.0006.180321T1314Z-180323T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
314 AM HST Wed Mar 21 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north and east facing shores, rapidly building to 
  20 to 25 feet. 

* TIMING...Surf will build rapidly to warning level this morning,
  and continue for the rest of the day. 

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling, such as Kahului and Hilo harbors.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$
034 
WHHW40 PHFO 220133
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
333 PM HST Wed Mar 21 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND...

.A large north-northeast swell arrived early today and peaked 
during the late morning. The swell will decline slowly through 
Friday. 

HIZ001-002-007>009-012>014-017-019-020-025-221445-
/O.CON.PHFO.SU.W.0006.000000T0000Z-180323T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
333 PM HST Wed Mar 21 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...Along north and east facing shores 20 to 25 feet.
 
* TIMING...Through Thursday afternoon. 

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling, such as Kahului and Hilo 
  harbors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$
577 
WHHW40 PHFO 221311
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
311 AM HST Thu Mar 22 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND...

.The large northeast swell is slow to subside. Warning level surf 
will continue through today along north and east facing shores.
The surf will trend lower at a quicker pace tonight. Advisory
level surf is expected on Friday for the north and east shores.

HIZ001-002-007>009-012>014-017-019-020-025-230215-
/O.CON.PHFO.SU.W.0006.000000T0000Z-180323T0400Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
311 AM HST Thu Mar 22 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...Along north and east facing shores 20 to 25 feet.

* TIMING...Through this afternoon.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling, such as Kahului and Hilo 
  harbors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$
311 
WHHW40 PHFO 230138
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
338 PM HST Thu Mar 22 2018

...HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND...

.The large northeast swell is slow to subside. Warning level surf
will continue through tonight along north and east facing shores.
Advisory level surf is expected on Friday for the north and east 
shores.

HIZ001-002-007>009-012>014-017-019-020-025-231445-
/O.EXT.PHFO.SU.W.0006.000000T0000Z-180323T1600Z/
Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Maui Windward West-
Maui Central Valley-Windward Haleakala-Big Island North and East-
338 PM HST Thu Mar 22 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...Along north and east facing shores 15 to 25 feet.

* TIMING...Through tonight.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling, such as Kahului and Hilo 
  harbors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$
364 
WHHW40 PHFO 231308
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
308 AM HST Fri Mar 23 2018

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI MAUI AND THE BIG ISLAND...

.A persistent northeast swell is maintaining elevated surf along 
east facing shores of most islands. This swell will continue to 
gradually diminish today, but surf may remain near the High Surf 
Advisory criteria along most east facing shores through tonight.

HIZ002-008-009-012-017-020-025-240215-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-180323T1600Z/
/O.NEW.PHFO.SU.Y.0018.180323T1308Z-180324T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-Big Island North and East-
308 AM HST Fri Mar 23 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. 

* SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui,
  and the Big Island, 8 to 12 feet this morning, then lowering to
  7 to 10 feet this afternoon.

* TIMING...Through this afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. If in doubt, do not
go out.

&&

$$

HIZ001-007-013-014-019-231415-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-180323T1600Z/
Niihau-Oahu North Shore-Molokai Leeward-Lanai Makai-
Maui Central Valley-
308 AM HST Fri Mar 23 2018

...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Warning. 

The surf continues to diminish this morning. Therefore, the High
Surf Warning is cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 20, 10:17 AM HST, 21 minutes earlier.

Area forecast discussion, Mar 20, 10:17 AM HST, 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1017 AM HST Tue Mar 20 2018

.SYNOPSIS...
Local trade winds will continue as a trough remains to the west of
the state. Abundant cloud cover with passing windward and mountain
showers will be the rule through the work week. Wetter and
unsettled weather is possible this weekend.

&&

.DISCUSSION...
Watching strong west to northwest winds over the Big Island
summits, as they remain just below the summit wind advisory
criteria in the 40 mph range with a few stronger gusts. Model
cross sections indicate winds are peaking this morning, with a
slow decreasing trend expected through the afternoon and night.

Radar and satellite indicates layered thick clouds invading the
state from the west this morning. Outside of the typically wet
windward areas, radar is showing some shower activity from about
the west and north shore of Kauai across Niihau and points to the
west. The older ECMWF is handling the current situation better
than the new 12z GFS. The preferred model scenario in the ECMWF
shows showery conditions around Kauai during the afternoon, but
holds the deeper vigorous convection well to the west. Thus
expecting increasing clouds statewide and some light or moderate
showers to be around Kauai County through the afternoon. An update
to increase pops for Kauai and introduce a chance of light
showers for Oahu this afternoon as the moisture aloft increases
from west to east.

The outlook for the rest of the work week looks pretty static with
trades at the surface and plenty of upper level moisture resulting
in abundant cloud cover and occasional chance of light showers.
One spot to watch out for is Kauai County by late Wednesday night
and Thursday as the ECMWF indicates a threat of more significant
precipitation immediately to the west. Any adjustment further east
to this rainfall would impact Kauai with several inches of
rainfall.

Models have general agreement on an upper trough pushing down
across the state on Saturday which would pull the focus for
synoptic scale lift and moderate instability across the state,
bringing widespread showers. A surface reflection of the trough,
should it develop, would cut off the trades as well.

At this time, there is significant disagreement among the various
models and within the ensemble members on the strength, timing and
position of the upper trough with several solutions showing a
slower and more cutoff trough at upper levels further to the
northwest of the state, which would delay or weaken the showers
over our area.

&&

.AVIATION...
A surface ridge NE of the area will maintain low-level ENE winds
around the main Hawaiian Islands. The low level flow will continue
to push enough clouds and light showers over N and E sections of
the islands to produce tempo MVFR ceilings. AIRMET SIERRA for
mountain obscuration will likely remain up for these areas through
at least this afternoon.

Ridging aloft should keep the atmosphere relatively stable and
limit the chance of heavy showers today. However, a trough lingers
west of the area, sending middle and high clouds over islands today.

&&

.MARINE...
A former storm low 1000 miles northeast of the state has sent a
large swell our way. The past few ASCAT passes have shown a good
fetch of severe gale to storm force winds aimed at us from
generally 020-040 degrees. Wavewatch guidance shows an 10-11 foot
swell peak. Recent events have shown the guidance to be a foot or
two underdone, which also seems the case here when comparing
overnight altimeter data with the model initialization. With the
larger heights, we could see surf 20-25 feet along north and east
facing shores, enough to prompt a warning for both. This swell
will fill in after midnight and peak Wednesday/Wednesday night.
Given the degree of potential impact to east-facing shores, will
update to issue the high surf warning this morning, with the
hazard starting Wednesday. Warning-level surf is possible along
east-facing shores into Thursday before dropping off faster on
Friday into Saturday.

High pressure far north of the area will move southeast and
tighten the pressure gradient over the islands. Moderate to fresh
trades will increase a notch this evening, reaching small craft
levels through the channels and other acceleration areas. Winds
will fluctuate near small craft levels through Thursday then
weaken from Friday into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from 6 am HST Wednesday until 6 pm HST Thursday
for north and east facing shores of Niihau, Kauai, Oahu, Molokai,
Lanai, Maui Island and Big Island.

&&

Discussion...Brenchley
Aviation...Stall
Marine...Bravender

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:15 PM HSTSpecial Weather StatementHFOHawaii60 min
Mar 19, 4:55 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.